Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Local completeness of operator algebras


Authors: H. Behncke and J. Cuntz
Journal: Proc. Amer. Math. Soc. 62 (1977), 95-100
MSC: Primary 46L05
DOI: https://doi.org/10.1090/S0002-9939-1977-0428048-9
MathSciNet review: 0428048
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A normed $ \ast $-algebra $ \mathcal{A}$ is called a local $ {C^\ast}$-algebra, if all its maximal commutative $ \ast $-subalgebras are $ {C^\ast}$-algebras. It is shown that any local $ {C^\ast}$-algebra dense in $ \mathcal{K}(\mathcal{H})$, the algebra of compact operators on the Hilbert space $ \mathcal{H}$ equals $ \mathcal{K}(\mathcal{H})$. The same result holds also for local $ {C^\ast}$-algebras dense in $ A{W^\ast}$-algebras without a $ {\text{II}_1}$ summand.


References [Enhancements On Off] (What's this?)

  • [1] H. Behncke, A note on the Gel'fand-Naĭmark conjecture, Comm. Pure Appl. Math. 23 (1970), 189-200. MR 41 #2404. MR 0257755 (41:2404)
  • [2] H. Behncke and H. Leptin, Classification of $ {C^\ast}$-algebras with a finite dual, J. Functional Analysis 16 (1974), 241-257. MR 49 #9638. MR 0344899 (49:9638)
  • [3] F. F. Bonsall and J. Duncan, Complete normed algebras, Springer-Verlag, Berlin and New York, 1973. MR 0423029 (54:11013)
  • [4] S. B. Cleveland, Homomorphisms of non-commutative $ ^\ast$-algebras, Pacific J. Math. 13 (1963), 1097-1109. MR 28 #1500. MR 0158274 (28:1500)
  • [5] J. Cuntz, Locally $ {C^\ast}$-equivalent algebras, J. Functional Analysis 23 (1976), 95-106. MR 0448088 (56:6398)
  • [6] -, On the continuity of semi-norms on operator algebras, Math. Ann. 220 (1976), 171-183. MR 0397419 (53:1278)
  • [7] I. Kaplansky, Projections in Banach algebras, Ann. of Math. (2) 53 (1951), 235-249. MR 13, 48. MR 0042067 (13:48b)
  • [8] G. K. Pedersen, Operator algebras with weakly closed abelian subalgebras, Bull. London Math. Soc. 4 (1972), 171-175. MR 47 #9300. MR 0320766 (47:9300)
  • [9] J. R. Ringrose, Linear functionals on operator algebras and their Abelian subalgebras, J. London Math. Soc. (2) 7 (1974), 553-560. MR 49 # 1142. MR 0336367 (49:1142)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46L05

Retrieve articles in all journals with MSC: 46L05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1977-0428048-9
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society